Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Nonconvex variational problems with general singular perturbations

Author: Nicholas C. Owen
Journal: Trans. Amer. Math. Soc. 310 (1988), 393-404
MSC: Primary 49A50; Secondary 49F10, 58E15, 73C60, 73K05
MathSciNet review: 965760
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the effect of a general singular perturbation on a nonconvex variational problem with infinitely many solutions. Using a scaling argument and the theory of $ \Gamma $-convergence of nonlinear functionals, we show that if the solutions of the perturbed problem converge in $ {L^1}$ as the perturbation parameter goes to zero, then the limit function satisfies a classical minimal surface problem.

References [Enhancements On Off] (What's this?)

  • [1] S. S. Antman, Nonuniqueness of equilibrium states for bars in tension, J. Math. Anal. Appl. 44 (1973), 333-349. MR 0334637 (48:12956)
  • [2] H. Attouch, Variational convergence for functions and operators, Pitman, 1984. MR 773850 (86f:49002)
  • [3] J. Carr, M. E. Gurtin and M. Slemrod, Structured phase transitions on a finite interval, Arch. Rational Mech. Anal. 86 (1984), 317-351. MR 759767 (86i:80001)
  • [4] E. DeGiorgi, Convergence problems for functionals and operators, Proc. Internat. Meeting on Recent Methods in Nonlinear Anal. (Rome, 1978), Pitagora, Bologna, 1979, pp. 131-188. MR 533166 (80k:49010)
  • [5] H. Federer, Geometric measure theory, Springer-Verlag, Berlin and New York, 1969. MR 0257325 (41:1976)
  • [6] E. Guisti, Minimal surfaces and functions of bounded variation, Birkhäuser, 1984.
  • [7] M. E. Gurtin, On a theory of phase transitions with interfacial energy, Arch. Rational Mech. Anal. 87 (1984), 187-212. MR 768066 (86a:49018)
  • [8] -, Some results and conjectures in the gradient theory of phase transitions (to appear).
  • [9] L. Modica, Gradient theory of phase transitions and minimal interface criteria, Arch. Rational Mech. Anal. 98 (1987), 123-142. MR 866718 (88f:76038)
  • [10] L. Modica and S. Mortola, Un esempio de $ \Gamma $-convergenza de una famiglia de funzionali ellittici, Boll. Un. Mat. Ital. A14 (1977).
  • [11] N. C. Owen, Existence and stability of necking deformations for nonlinearly elastic rods, Arch. Rational Mech. Anal. 98 (1987), 357-383. MR 872752 (88j:73014)
  • [12] P. Sternberg, The effect of a singular perturbation on nonconvex variational problems, Arch. Rational Mech. Anal. (to appear). MR 930124 (89h:49007)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49A50, 49F10, 58E15, 73C60, 73K05

Retrieve articles in all journals with MSC: 49A50, 49F10, 58E15, 73C60, 73K05

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society